Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 127 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed95    
    Printed0    
    Emailed0    
    PDF Downloaded6    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2020  |  Volume : 62  |  Issue : 5  |  Page : 598-599
Association of recurrent ventricular tachycardia with electroconvulsive therapy


Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Click here for correspondence address and email

Date of Submission24-Jul-2020
Date of Decision16-Aug-2020
Date of Acceptance21-Sep-2020
Date of Web Publication10-Oct-2020
 

How to cite this article:
Grover S, Aggarwal S. Association of recurrent ventricular tachycardia with electroconvulsive therapy. Indian J Psychiatry 2020;62:598-9

How to cite this URL:
Grover S, Aggarwal S. Association of recurrent ventricular tachycardia with electroconvulsive therapy. Indian J Psychiatry [serial online] 2020 [cited 2020 Oct 24];62:598-9. Available from: https://www.indianjpsychiatry.org/text.asp?2020/62/5/598/297780




Sir,

We thank the authors for their comments on our published case report on recurrent ventricular tachycardia (VT) during the electroconvulsive therapy (ECT) procedure.[1] What we all need to understand that case reports often make us wise, once we have gone through the things, especially those situations which are rare and require urgent interventions. It is often easy to draw conclusions, what could have been done, but it is often not so easy while on the ECT table, where you do not end up concluding on various associations immediately. We presented the case report with the intention to highlights the fact that ECT itself can lead to VT and in the index case the same was concluded, only after the 3rd ECT session. This conclusion was based on ruling out other possible causes and the association of ECT and VT was a post hoc conclusion, rather than considered at the beginning itself. This fact must be kept in mind, when we decide about what could have been done better.

The index patient was treated with bilateral brief pulse ECT and received a charge of 96 millicoulombs and had seizure of 25 s during the first ECT session. We agree that the electrical stimulus and the ECT parameters can have an effect on the cardiac conduction. The authors have queried that we have not mentioned in the case report whether we changed the anesthetic agent (thiopentone) and muscle relaxant (succinylcholine) during the second ECT session onward to a more cardioneutral alternative. We have already clearly mentioned that after the first ECT, the VT was attributed to atropine and the same was omitted during the second ECT and no other changes were done for the anesthetic agent and the muscle relaxant. She received lignocaine during the second ECT and amiodarone was used in the third ECT as per the advice of the cardiac team. Available literature also suggests that amidaorone is more effective than lignocaine for incessant arrhythmias.[2]

As the authors have themselves pointed out that the issue of dose of risperidone used is not directly related to the matter in hand, but still has enquired about any specific factor that led to capping the dose of risperidone to 5 mg/day, which they consider to be lower than the therapeutic dose for the drug. The usual therapeutic doses recommended for risperidone are 2–8 mg/day.[3],[4] A Cochrane review which evaluated various doses of risperidone concluded that standard lower dose of 4–6 mg/day was optimal for clinical response and adverse effect.[5] Further, there is ample pharmacogenomic literature to suggest that in general, people of Asian origin require lower doses compared to those of other ethnic groups.[6] Accordingly, caution must be maintained while using higher doses of risperidone. The authors have also queried about the QTc interval and have pointed that the QTc interval can have association with VT. We are aware of this association, and if there would have been any abnormality, we would not have mentioned normal electrocardiogram in the report.

We totally believe that major cardiovascular adverse events and/or mortality are rare with ECT, and by reporting this case, we have no way said that this is common. We did clearly mention that in our search, we found only 4 case reports of association of ECT and ventricular arrhythmias and such an association is rare. Further, we concluded that whenever a patient develops VT while receiving ECT, ECT-associated VT need to be considered. This was done to make the clinicians using ECT, aware about this rare association.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Grover S, Aggarwal S. Recurrent ventricular tachycardia during the electroconvulsive therapy procedure: A case report. Indian J Psychiatry 2020;62:222-4.  Back to cited text no. 1
  [Full text]  
2.
Somberg JC, Bailin SJ, Haffajee CI, Paladino WP, Kerin NZ, Bridges, et al. Intravenous lidocaine versus intravenous amiodarone (in a new aqueous formulation) for incessant ventricular tachycardia. Am J Cardiol 2002;90:853-9.  Back to cited text no. 2
    
3.
Keepers GA, Fochtmann LJ, Anzia JM, Benjamin S, Lyness JM, Mojtabai R, et al. The American psychiatric association practice guidelines for the treatment of patients with schizophrenia. American Psychiatric Assoc 2020;177:868-72.  Back to cited text no. 3
    
4.
Grover S, Chakrabarti S, Kulhara P, Avasthi A. Clinical Practice Guidelines for Management of Schizophrenia. Indian J Psychiatry 2017;59:S19-S33.  Back to cited text no. 4
    
5.
Li C, Xia J, Wang J. Risperidone dose for schizophrenia. Cochrane Database of Systematic Reviews 2009:CD007474.  Back to cited text no. 5
    
6.
Ravyn D, Ravyn V, Lowney R, Nasrallah HA. CYP450 pharmacogenetic treatment strategies for antipsychotics: A review of the evidence. Schizophr Res 2013;149:1-4.  Back to cited text no. 6
    

Top
Correspondence Address:
Sandeep Grover
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_901_20

Rights and Permissions




 

Top